Alert archive / Michigan / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Grand Rapids, MI

August 14, 2015Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 14, 2015, 10:02 PM EDT for Van Buren County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 10:02 PM EDT (02:02 UTC)
Expired
Aug 14, 2015, 10:49 PM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2015-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2943 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2015-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2943 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS53 KGRR 150202
SVRGRR
MIC159-150300-
/O.NEW.KGRR.SV.W.0052.150815T0202Z-150815T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1002 PM EDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWESTERN MICHIGAN...

* UNTIL 1100 PM EDT

* AT 1002 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
  HAVEN...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...         PAW PAW...             HARTFORD...
  MATTAWAN...            LAWTON...              BANGOR...
  DECATUR...             PINE GROVE...          COVERT...
  KEELER...              LAWRENCE...            GOBLES...
  BLOOMINGDALE...        BREEDSVILLE...         MENTHA...
  GRAND JUNCTION...      MCDONALD...            KENDALL...
  GLENDALE...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4207 8621 4209 8622 4224 8622 4224 8636
      4241 8625 4241 8577 4207 8577
TIME...MOT...LOC 0202Z 320DEG 23KT 4235 8624 

HAIL...1.00IN
WIND...60MPH
 
$$

04
2 follow-up statements
465 
WWUS53 KGRR 150226
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 PM EDT FRI AUG 14 2015

MIC159-150300-
/O.CON.KGRR.SV.W.0052.000000T0000Z-150815T0300Z/
VAN BUREN MI-
1026 PM EDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR VAN BUREN COUNTY...

AT 1026 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAW PAW...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN...         PAW PAW...             HARTFORD...
MATTAWAN...            LAWTON...              BANGOR...
DECATUR...             PINE GROVE...          COVERT...
KEELER...              LAWRENCE...            GOBLES...
BLOOMINGDALE...        BREEDSVILLE...         MENTHA...
GRAND JUNCTION...      MCDONALD...            KENDALL...
GLENDALE...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4207 8621 4209 8622 4224 8622 4224 8636
      4241 8625 4241 8577 4207 8577
TIME...MOT...LOC 0226Z 317DEG 24KT 4222 8602 

HAIL...1.00IN
WIND...60MPH
 
$$

LAURENS
939 
WWUS53 KGRR 150249
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 PM EDT FRI AUG 14 2015

MIC159-150259-
/O.CAN.KGRR.SV.W.0052.000000T0000Z-150815T0300Z/
VAN BUREN MI-
1049 PM EDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4207 8621 4209 8622 4224 8622 4224 8636
      4241 8625 4241 8577 4207 8577
TIME...MOT...LOC 0248Z 320DEG 23KT 4211 8589 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:59 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 7:59 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT FRI AUG 14 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 232 PM EDT FRI AUG 14 2015

SCATTERED THUNDERSTORMS TONIGHT WILL LEAD TO A VERY WARM WEEKEND
WITH HIGHS NEAR 90 ALONG WITH HUMID CONDITIONS. MORE SHOWERS AND
STORMS ARE POSSIBLE TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 232 PM EDT FRI AUG 14 2015

FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL THIS EVENING.

RADAR HAS BEEN LIGHTING UP ACROSS THE UP THIS AFTERNOON AS WELL AS
NORTHEAST LOWER. A FEW CELLS HAVE RECENTLY DEVELOP OVER THE NORTH
CENTRAL CWA WHERE THERE IS PLENTY OF JUICE TO WORK WITH. LATEST
MESOANALYSIS SHOWS SURFACE BASED CAPE CLOSE TO 5K J/KG AND LI/S
AROUND -9C. SHEAR IS A BIT LACKING THOUGH AROUND 20-25 KTS...BUT IN
LINE WITH MODEL GUIDANCE. A WEAK COLD FRONT IS MEANDERING ITS WAY
SOUTH AND LAYS ACROSS NORTHERN LOWER...BUT IT/S BEGINNING TO BE
INDISTINGUISHABLE. A BETTER KICKER MAY BE THE SHORT WAVE SEEN IN
WV IMAGERY OVER NORTHEAST WISCONSIN MOVING SOUTHEAST. THE
POTENTIAL FOR PULSE TYPE STORMS EXISTS THIS EVENING WITH A CHANCE
THAT A COUPLE COULD BECOME STRONG. THE THREAT WILL FADE AS
THERMODYNAMICS DECREASE THIS EVENING. THE STRONGEST STORMS THAT
DEVELOP WILL LIKELY BE LOCATED EAST OF US-131 FROM 4-8 PM.

SINCE THE COLD FRONT IS WASHING OUT...TEMPERATURES SATURDAY AND
SUNDAY WILL BE HOT WITH HIGHS AROUND 90. DEWPOINTS IN THE 60S WILL
RESULT IN HUMID CONDITIONS AS WELL.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 232 PM EDT FRI AUG 14 2015

MODELS ARE IN FAIRLY GOOD AGREEMENT ON SHOWING A VIGOROUS MID LEVEL
WAVE ARRIVING FOR THE MIDDLE OF NEXT WEEK.  BASED ON THE STRENGTH OF
THE WINDS AN ELEVATED RISK FOR SEVERE WEATHER EXISTS.   MESOSCALE
FEATURES ALTER TIMING STRENGTH AND LOCATION OF ANY CONVECTION.  WILL
FEATURE THE  HIGHEST POPS FOR THE MIDDLE PART OF THE WEEK DUE TO
THIS PASSING WAVE.

AHEAD OF THE COLD FRONT WE WILL SEE WELL ABOVE  NORMAL TEMPERATURES.
VALUES IN THE MID 80S LIKELY FOR MONDAY.  HOWEVER BEHIND THE FRONT A
COOL DOWN IS EXPECTED WITH NEAR NORMAL TEMPERATURES BY THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 759 PM EDT FRI AUG 14 2015

ONCE THE EVENING SHOWERS AND STORMS FADE AFTER SUNSET...EXPECTING
VFR CONDITIONS FOR A TIME BEFORE FOG BEGINS TO DEVELOP. CURRENT
THINKING IS MVFR VISIBILITIES WILL DEVELOP AT ALL SITES AT 06Z OR
SO...WITH THE CHANCE FOR IFR AS WELL. THINK THE IFR MAY BE
CONTAINED TOWARDS KLAN AND KJXN WHERE SOME EVENING RAIN HAS
OCCURRED. THE FOG WILL PEAK AROUND DAYBREAK AND THEN DISSIPATE
THROUGH THE MID MORNING HOURS OF SATURDAY. NOT EXPECTING A STRATUS
DECK...IT SHOULD BE MORE VSBY RELATED. VFR CONDITIONS ARE EXPECTED
THE REMAINDER OF SATURDAY ONCE THE MORNING FOG LIFTS.

AS FOR THE STORMS THIS EVENING...THEY SHOULD BE CONFINED TO THE
KLAN AND KJXN TAF SITES. THESE STORMS MAY CONTINUE THROUGH 03Z-
04Z...BUT COME TO AN END AFTER THAT. WE WILL BE MONITORING THE
STORMS OVER THE LAKE...BUT WE DID NOT INTRODUCE THAT INTO THE 00Z
SET OF TAFS.

&&

.MARINE...
ISSUED AT 232 PM EDT FRI AUG 14 2015

NO MARINE HAZARDS DUE TO RELATIVELY LIGHT WINDS.

&&

.HYDROLOGY...
ISSUED AT 1150 AM EDT FRI AUG 14 2015

RIVERS HAVE MOSTLY RECOVERED FROM RAINFALL EARLIER THIS WEEK...
THOUGH SOME SITES IN THE UPPER GRAND BASIN ARE RUNNING ABOVE
NORMAL FOR THIS TIME OF YEAR. FRIDAY AFTERNOON-EVENING
SHOWERS/STORMS MAINLY IN MID MICHIGAN WILL BE CAPABLE OF BRIEF
HEAVY RAINFALL. FLOODING IS NOT PARTICULARLY LIKELY AS MOST STORMS
WILL TEND TO RAIN OUT OR PROPAGATE ELSEWHERE BEFORE TOO LONG.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...MJS
AVIATION...DUKE
HYDROLOGY...CAS
MARINE...04
Hazardous weather outlook, Aug 14, 1:30 PM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT FRI AUG 14 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
130 PM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.  DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS.  THE
STORMS WILL BE TRACKING SOUTH SOUTHEAST AT AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR
MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK.

LMZ844>849-150800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
130 PM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN THIS
AFTERNOON  AND EVENING.  GUSTY WINDS AND LARGE HAIL COULD ACCOMPANY
THE STRONGEST STORMS.  CLOUD TO WATER LIGHTNING STRIKES WILL ALSO
POSE A RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR
MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK.

WDM MJS

In the hours before

Local storm report, Aug 14, 8:12 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             CHARLOTTE               42.56N 84.84W
08/14/2015  M1.00 INCH       EATON              MI   TRAINED SPOTTER

            SPOTTER REPORTED HAIL OF 5/8THS OF AN INCH FELL JUST
            BEFORE 8PM BEFORE INCREASING IN SIZE TO ONE INCH.

&&

JMAPLES
Local storm report, Aug 14, 8:15 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 NW GRAND LEDGE        42.78N 84.79W
08/14/2015  M0.70 INCH       CLINTON            MI   AMATEUR RADIO

            HAM RADIO OPERATOR RELAYED A SPOTTER REPORT OF DIME SIZE
            HAIL JUST NW OF GRAND LEDGE.

&&

JMAPLES
Local storm report, Aug 14, 8:24 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             MOUNT PLEASANT          43.60N 84.77W
08/14/2015  E0.25 INCH       ISABELLA           MI   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA

&&

JMAPLES
Local storm report, Aug 14, 9:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     3 WNW JACKSON           42.26N 84.46W
08/14/2015  M48.00 MPH       JACKSON            MI   ASOS

            WIND GUST MEASURED AT JACKSON COUNTY AIRPORT ASOS SITE

&&

JMAPLES
Local storm report, Aug 14, 9:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     JACKSON                 42.25N 84.41W
08/14/2015                   JACKSON            MI   911 CALL CENTER

            JACKSON COUNTY DISPATCH WAS TAKING SEVERAL CALLS
            CONCERNING DOWNED TREES IN THE COUNTY.

&&

JMAPLES
Local storm report, Aug 14, 9:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CHARLOTTE               42.56N 84.84W
08/14/2015  E0.88 INCH       EATON              MI   BROADCAST MEDIA

            DELAYED REPORT OF HAIL OUT OF CHARLOTTE. WILX RECEIVED
            SEVERAL REPORTS ACCOMPANIED BY PHOTOS. TIME IS
            APPROXIMATED BY RADAR

&&

JMAPLES

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:37 PM EDTSevere Thunderstorm WarningGRRJackson83 min
Aug 14, 8:41 PM EDTSpecial Marine WarningGRR64 min
Aug 14, 9:16 PM EDTSpecial Marine WarningGRR89 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.